- Arbel, Y; Swartzon, M; Justo, D
- Anthracyclines reduce myocardial repolarization reserve and might increase the risk for Torsades de Pointes a long time after treatment. We studied all the publications concerning Torsades de Pointes in patients previously treated with anthracyclines to investigate the clinical circumstances leading to this rare life-threatening complication. Our literature search yielded nine reports of 11 patients who had developed Torsades de Pointes anywhere from weeks to years following treatment with anthracyclines. One of the patients was hospitalized in our medical center. Risk factors and triggers for Torsades de Pointes, among other clinical aspects, were analyzed in each report. Most patients (n=10; 90.9%) were previously treated with anthracyclines owing to acute leukemias: acute myelogenous leukemia (n=5), acute lymphocytic leukemia (n=3) and acute promyelocytic leukemia (n=2). One patient was previously treated with anthracyclines owing to Hodgkin's lymphoma. Most patients were women (n=9; 81.8%). The most prevalent triggers for Torsades de Pointes were the administration of a QT-prolonging agent (n=10; 90.9%) and hypokalemia (n=9; 81.8%). Azole derivatives were the most prevalent of the QT-prolonging agents that triggered Torsades de Pointes (n=5; 45.5%). Although four patients suffered from anthracycline-induced left ventricular dysfunction and five other patients had only one or two questionable triggers for Torsades de Pointes, in only two of these cases the authors considered previous treatment with anthracyclines as a risk factor for Torsades de Pointes. Previous treatment with anthracycline is an underestimated risk factor for Torsades de Pointes. Possible triggers includes azole derivatives, other QT-prolonging agents and hypokalemia. Women patients are particularly at risk. © 2007 Lippincott Williams & Wilkins, Inc.
- April 1, 2007
Digital Object Identifier (DOI)
Additional Document Info